Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Pocatello, ID

May 29, 2003Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2003, 4:37 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 4:37 PM MDT (22:37 UTC)
Expired
May 29, 2003, 5:15 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Caribou County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS55 KPIH 292237
SVRPIH
IDC005-029-292315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
436 PM MDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BANNOCK COUNTY IN IDAHO
  SOUTH CENTRAL CARIBOU COUNTY IN IDAHO

* UNTIL 515 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF NITER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRACE...NITER AT 500 PM MDT
  8 MILES SOUTHWEST OF SODA SPRINGS AT 515 PM MDT

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4259 11202 4242 11197 4250 11151 4270 11161

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 29, 2:30 PM MDT, 2 hours 7 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT THU MAY 29 2003

LATEST H2O SATIMG SHOWING H5 HIGH OVER 4-CORNERS REGION WITH PAC LOW
BEGINNING TO LIFT NE INTO THE NRN CALIFORNIA COASTAL WATERS.
DIFFICULT TO PICK OUT VORT FEATURES ROTATING ABOUT HIGH CIRCULATION
BUT MODELS CONSISTENT WITH THE IDEA OF ROTATING SIGNIFICANT FEATURE
NORTH INTO SRN IDAHO THIS EVENING/TONIGHT SPARKING THUNDERSTORM
ACTIVITY IN UNSTABLE ATMOSPHERE (0 TO -2 LI/S AND UP TO 1000 CAPE).
BEST POTENTIAL FOR WIDESPREAD THUNDERSTORM ACTIVITY STILL EXPECTED
FRIDAY AS PAC TROUGH SWEEPS INLAND ACROSS SE OREGON FRIDAY AFTERNOON
AND CNTRL IDAHO FRIDAY NIGHT.  WAVE PASSES EAST INTO MONTANA BY
SATURDAY AFTERNOON WITH LINGERING POTENTIAL FOR CONVECTION MAINLY
OVER THE CNTRL MOUNTAIN ZONES. REMAINDER OF FORECAST SOMEWHAT
UNEVENTFUL AS S/WV ACTIVITY PASSES EAST ALONG THE CANADIAN BORDER
SUNDAY/MONDAY FOR BREEZY AFTERNOON WINDS IN THE SNAKE PLAINS. ERN
PAC TROUGH AND DOWNSTREAM RIDGE AMPLIFY WEDNESDAY FOR DRY CONDITIONS
THROUGH THE REMAINDER OF THE WORK WEEK. HUSTON

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, May 29, 5:00 AM MDT, 11 hours 37 minutes before
IDZ017>023-031-032-300000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:32 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson, Madison28 min
May 29, 4:28 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida17 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.